Ohio, 2015

Hail and Damaging Wind in Ohio, June 11, 2015

June 11, 2015 · NWS CLE · 5 events in 1 county or zone

A warm front lifted north across Ohio on June 11th causing a few showers and thunderstorms to develop. One strong thunderstorm moved across Mahoning County and caused a lot of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across Ohio on June 11th causing a few showers and thunderstorms to develop. One strong thunderstorm moved across Mahoning County and caused a lot of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 11, 3:07 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 11, 3:07 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
407 PM EDT THU JUN 11 2015

.SYNOPSIS...

STALLED FRONTAL BOUNDARY OVER NORTHERN OHIO WILL LIFT NORTH AS A
WARM FRONT TONIGHT. LOW PRESSURE WILL TRACK OUT OF THE PLAINS ACROSS
THE LOWER GREAT LAKES REGION ON FRIDAY WITH A COLD FRONT PUSHING
SOUTH TO THE OHIO VALLEY EARLY SATURDAY. THIS WILL ALLOW HIGH
PRESSURE TO BUILD OVER THE CENTRAL GREAT LAKES SATURDAY. ANOTHER
LOW PRESSURE SYSTEM WILL TRACK THROUGH THE CENTRAL GREAT LAKES ON
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW PRESSURE IS LOCATED OVER THE CENTRAL PLAINS WITH A WARM FRONT
EXTENDING EAST ALL THE WAY ACROSS NORTHERN OHIO. AN ENHANCED CU
FIELD HAS BEEN DEVELOPING ALONG THIS BOUNDARY WITH SHOWERS STARTING
TO DEVELOP OVER THE LAST 30 MINUTES. ML CAPES ARE HIGHEST FROM AKRON
TO YOUNGSTOWN WHERE THEY ARE NEAR 2000 J/KG AND HAVE THE HIGHEST
POPS OF 40-50 PERCENT IN THIS AREA. THE BOUNDARY IS EXPECTED TO
REMAIN NEARLY STATIONARY UNTIL LATE TONIGHT AND ASIDE FROM THE
SHALLOW SURFACE BOUNDARY...FORCING FOR THUNDERSTORMS IS RATHER WEAK.
IF ANY GOOD THUNDERSTORMS CAN DEVELOP WILL NEED TO MONITOR FOR
ISOLATED THREAT OF STRONG WINDS OR HAIL WITH PULSE TYPE STORMS BUT
OVERALL WIND FIELD IS WEAK ENOUGH THAT CONVECTION IS NOT EXPECTED
TO BE ORGANIZED.

CONDITIONS ARE ALSO DESTABILIZING UPSTREAM IN NORTHERN INDIANA IN
THE VICINITY OF THE WARM FRONT AND MAY NEED TO KEEP A CLOSER EYE ON
ANY THUNDERSTORMS THAT CAN DEVELOP TO THE WEST. THE SLIGHT RISK
FOR SEVERE THUNDERSTORMS DOES EXTEND INTO NORTHWEST OHIO BUT
GENERALLY THINK THE THREAT OF SEVERE WEATHER REMAINS LOW. BETTER
CHANCE FOR STRONGER STORMS AND POSSIBILITY OF HAIL MAY COME
OVERNIGHT AS A 40 KNOT LLJ FEEDS INTO SE MICHIGAN.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
LOW PRESSURE IN THE VICINITY OF SOUTHERN LAKE MICHIGAN ON FRIDAY
MORNING WILL MOVE EAST THROUGH THE DAY ON FRIDAY AHEAD OF A
SHORTWAVE MOVING THROUGH THE FLOW ALOFT. BY FRIDAY MORNING THE
FORECAST AREA SHOULD RESIDE IN THE WARM SECTOR WITH THE WARM FRONT
LOCATED JUST NORTH OF LAKE ERIE. FRIDAY MORNING SHOULD BE FAIRLY DRY
WHILE WE WAIT FOR CONVECTIVE INITIATION AS THE FRONT DRAWS NEAR
DURING THE AFTERNOON. RELATIVELY DRY AIR IN THE MID-LEVELS SHOULD
YIELD A GOOD AMOUNT OF SUN DURING THE DAY ON FRIDAY WITH
TEMPERATURES SOARING INTO THE MID AND UPPER 80S WITH A FEW 90S NOT
OUT OF THE QUESTION. DEWPOINTS IN THE UPPER 60S WILL RESULT IN A
MODERATELY UNSTABLE AIRMASS WITH A CHANCE FOR SEVERE THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK FOR
SEVERE WEATHER. ANY THUNDERSTORMS THAT ARE ABLE TO GET GOING OUT
AHEAD OF THE FRONT MAY STRUGGLE TO GET ORGANIZED BUT INTENSITY
SHOULD INCREASE AS THE FRONT DRAWS NEAR WITH 0-6KM BULK SHEAR
APPROACHING 30 KNOTS AND GOOD FORCING FOR ASCENT PROVIDED BY BOTH
THE COLD FRONT AND THE MID-LEVEL SHORTWAVE. CHANCES FOR SEVERE
WEATHER LOOK PRETTY GOOD FOR TOMORROW AFTERNOON AND EVENING.

HARD TO TELL WHERE THE FRONTAL BOUNDARY STALLS AT BY SATURDAY
MORNING. WOULD EXPECT THAT IS WOULD PUSH SOUTH OF THE AREA GIVEN THE
STRENGTH AND COVERAGE OF PRECIPITATION ON FRIDAY NIGHT. THE GFS
IS AN OUTLIER WITH AN AREA OF WEAK LOW PRESSURE STILL OVER THE
AREA BY 12Z SAT WHILE THE OTHER MODELS HAVE THE HIGH BUILDING IN
ALREADY. MODELS GENERALLY SHOW MID LEVELS DRYING OUT ACROSS LAKE
ERIE AND INTO EASTERN PORTIONS OF OUR AREA. MODELS INDICATING LOW
LEVEL MOISTURE WILL HOLD ON FOR A WHILE BUT ATTEMPT TO BECOME
PARTLY CLOUDY DURING THE AFTERNOON. LOWERED POPS TO JUST CHANCE ON
SATURDAY. TEMPERATURES WILL BE LOWER ON SATURDAY...RANGING FROM
THE LOWER 70S ALONG THE LAKESHORE TO NEAR 80 IN THE SOUTH.

WARM ATTEMPTS TO LIFT BACK NORTH ON SUNDAY AS ANOTHER AREA OF LOW
PRESSURE TRACKS OUT OF THE PLAINS TOWARDS THE WESTERN GREAT LAKES.
WILL CARRY CHANCE POPS AGAIN WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ONLY MADE MINOR CHANGES TO THE LONG TERM PERIOD. IT APPEARS THE
WEATHER OVER THE REGION WILL REMAIN UNSETTLED AND WAS UNABLE TO
FIND A DRY DAY. BY THE START OF THE PERIOD A COLD FRONT WILL BE
APPROACHING FROM THE WEST. THIS FRONT WILL STALL TO THE SOUTH. THE
GFS TRIES TO DRY THINGS OUT ON TUESDAY BUT THINK THE FRONT WILL BE
CLOSE ENOUGH TO JUSTIFY KEEPING SMALL CHANCE POPS IN THE FORECAST.
BY WEDNESDAY THE FRONT WILL BE BACK ON IT'S WAY NORTH WITH MORE
SHOWERS AND THUNDERSTORMS POSSIBLE. A WEAK SURFACE LOW WILL MOVE
EAST ACROSS THE LOCAL AREA ON THURSDAY KEEPING THE PRECIP GOING.
TEMPERATURES WILL BE ABOVE NORMAL WITH IT FEELING LIKE MORE LIKE
MID JULY THAN MID JUN.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CURRENTLY JUST A FEW SHOWERS NEAR KTOL OTHERWISE THE AREA REMAINS
QUIET AS A STATIONARY FRONT LINGERS ACROSS THE LOCAL AREA. LOCAL
GUIDANCE SHOWING THE POTENTIAL FOR A FEW STORMS LATER THIS
AFTERNOON ALONG THE FRONT. BEST CHANCES WILL BE FROM ABOUT KYNG
EAST AND WILL INCLUDE A FEW HOURS OF TEMPO MENTION THERE.
ALTHOUGH THERE COULD BE A FEW POP UPS JUST ABOUT ANYWHERE...CONFIDENCE
IS SO LOW WILL GO WITH DRY FORECASTS MOST AREAS. EXPECT SOME
CUMULUS TO FORM IN A FEW HOURS AND A COUPLE HOURS OF BROKEN CIGS
EXPECTED MOST LOCATIONS. MAINLY HIGH CLOUDS EXPECTED OVERNIGHT AND
FRIDAY MORNING. N TO E FLOW WILL DEVELOP ALL AREAS THIS AFTERNOON
AS THE FRONT DRIFTS SLIGHTLY SOUTH. THE FLOW IS EXPECTED TO
BECOME SE TO S OVERNIGHT AND SW ON FRIDAY MORNING AS THE FRONT
LIFTS BACK NORTH. SOME GUSTINESS IS EXPECTED LATE IN THE PERIOD.

OUTLOOK...AREAS OF NON-VFR FRI THRU MON WITH SCT SHRA/TSRA.

&&

.MARINE...
 NORTH TO NORTHEAST FLOW ON THE LAKE WILL BECOME EASTERLY
THIS EVENING AND THEN SOUTH EAST BY MORNING.  THE STATIONARY FRONT
OVER CENTRAL OHIO WILL LIFT NORTH TO NEAR THE LAKE ON FRIDAY CAUSING
THE FLOW TO AGAIN BECOME SE TO S.  LOW PRESSURE WILL MOVE EAST ALONG
THE FRONT AND OVER LAKE ERIE ON SATURDAY WITH THE FLOW BECOMING
VARIABLE.  THE FLOW WILL BECOME EASTERLY FOR A TIME EARLY SUNDAY AS
A TRAILING COLD FRONT SAGS SOUTH OF THE LAKE.  BY LATE SUNDAY THE
PROCESS WILL BEGIN AGAIN AS THE FRONT LIFTS BACK NORTH AS A WARM
FRONT WITH A SURFACE LOW HEADING TOWARD THE WESTERN LAKES.  THE LOW
WILL MOVE NORTHEAST ACROSS THE CENTRAL LAKES SUNDAY NIGHT WITH A
COLD FRONT ARRIVING OVER LAKE ERIE ON MONDAY.  HIGH PRESSURE AND
NORTHERLY FLOW WILL RETURN TO THE REGION ON TUESDAY. DO NOT
ANTICIPATE NEEDING ANY SMALL CRAFT HEADLINES DURING THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jun 11, 3:10 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
410 PM EDT THU JUN 11 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-122015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
410 PM EDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE THIS
AFTERNOON OR EVENING...HOWEVER THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE
GREATEST THREAT WILL BE FROM STRONG WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 4:20 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
520 PM EDT THU JUN 11 2015

OHZ023-033-112200-
TRUMBULL-MAHONING-
520 PM EDT THU JUN 11 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TRUMBULL AND MAHONING
COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS NEAR LORDSTOWN...OR 11
MILES SOUTH OF WARREN...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
YOUNGSTOWN...WARREN...SALEM...COLUMBIANA...BOARDMAN...NILES...
CAMPBELL...HUBBARD...CANFIELD...NEWTON FALLS...LORDSTOWN...HILLTOP...
VIENNA CENTER...MAPLEWOOD PARK...AUSTINTOWN...STRUTHERS...GIRARD...
VIENNA...MCDONALD AND POLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4120 8096 4131 8052 4090 8052 4090 8082
      4093 8083 4093 8089 4090 8089 4090 8092
TIME...MOT...LOC 2120Z 236DEG 11KT 4108 8087

The radar

The Pittsburgh radar (KPBZ), 71 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mahoning

When
June 11, 4:37 PM EST to 5:10 PM EST
Where
Mahoning County, Canfield to Poland
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
41.020, -80.770

Thunderstorm downburst winds estimated at more than 60 mph caused a swath of damage from Canfield to Poland along the U.S. Highway 224. Dozens of trees, large limbs and utility poles were downed. Several thousand electric customers lost power during the storm, some for as many as 12 hours.

Hail, Mahoning

When
June 11, 4:44 PM EST
Where
Mahoning County, Canfield
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -80.770

Hail the size of quarters was observed.

Hail, Mahoning

When
June 11, 4:45 PM EST
Where
Mahoning County, Austintown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -80.750

Hail the size of quarters was observed.

Hail, Mahoning

When
June 11, 4:52 PM EST
Where
Mahoning County, Boardman
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.030, -80.680

Hail the size of quarters was observed.

Hail, Mahoning

When
June 11, 4:52 PM EST
Where
Mahoning County, Youngstown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.070, -80.650

Hail the size of quarters was observed on the south side of Youngstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590379, 590372, 590373, 590374, 590375.